Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 10, NWS Wakefield, VA

July 26, 2000City of Norfolk, City of Portsmouth, Virginia

NWS Wakefield, VA issued this flash flood warning at Jul 26, 2000, 7:26 PM EDT for City of Norfolk, City of Portsmouth, Virginia. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2000, 7:26 PM EDT (23:26 UTC)
Expired
Jul 26, 2000, 9:00 PM EDT
In force
94 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Norfolk, VA, City of Portsmouth, VA

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 262328
FFWAKQ
VAC710-740-270100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
726 PM EDT WED JUL 26 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF NORFOLK IN SOUTHEAST VIRGINIA
  CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA

* UNTIL 900 PM EDT

* AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR OCEAN VIEW...MOVING    
  NORTHEAST AT 5 MPH. DOPPLER RADAR ESTIMATED 2 TO 3 INCHES OF RAIN  
  HAS FALLEN WITH THESE STORMS ALONG THE ELIZABETH RIVER IN          
  PORTSMOUTH AND NORFOLK.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...NORFOLK
  INTERNATIONAL AIRPORT...NORFOLK NAS...NORVIEW AND OCEAN VIEW.

* STREET FLOODING HAS ALREADY BEEN REPORTED IN THE OCEAN VIEW AREA.  
  ADDITIONAL FLOODING WILL BE POSSIBLE AS THE HEAVY                  
  RAINFALL CONTINUES.

$$

TRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:55 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 26, 3:55 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT WED JUL 26 2000

ONCE AGN...SFC BNDRY RMNS FCST PBLM. BNDRY TO NOW PUSH E NEXT 12HRS
WITH WK SFC WAVS PUSHING N AND LAST BIT OF HVY RF MOVING ACRS SE
CTYS TNGT.  FLOODING THREAT STILL EXISTS TNGT BUT TIME HAS ALLOWED
GOOD RUNOFF. TRPCL Z/R IN PLACE AND PERHAPS THAT WL IMPROVE
RF ESTIMATES TNGT. AS BNDRY EXISTS TOMORROW LTL FORCING IN PLACE
OTHER THAN CSTL SITES SO AM DRYING FCST OUT OVR W.  WITH SO MUCH PW
STILL IN PLACE ANY LTL DISTURBANCE SHLD TRIGGER PRECIP SO WE GO BACK
TO TYPICAL SUMMER WX PTN BY FRI AND INTO EXTENDED.  TEMPS AS PER MOS SEEM
OK. CLD COVER SHLD EXTEND THRU THURS BUT SOME CLEARING LOOKS TO
HAPPEN OVR W.

CWF...FLAGS DROPPED.

.AKQ...NONE.

SAS

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.